Nebraska, 2018

Tornado and Flash Flood in Nebraska, June 6, 2018

June 6, 2018 · NWS LBF · 11 events in 5 counties and zones

Severe storms developed in the Nebraska Panhandle during the early evening hours of June 6th. As this activity tracked east, a broken line of strong to severe thunderstorms developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$102,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Severe storms developed in the Nebraska Panhandle during the early evening hours of June 6th. As this activity tracked east, a broken line of strong to severe thunderstorms developed. Hail up to the size of ping pong balls, thunderstorm wind gusts to 70 MPH and a brief tornado touchdown were reported. Heavy rain also fell leading to flash flooding in western Keith county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 6, 4:29 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 6, 4:29 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
629 PM CDT Wed Jun 6 2018

.SHORT TERM...(This evening through Thursday)
Issued at 238 PM CDT Wed Jun 6 2018

In the near term rap and hrr in fair agreement with development
of thunderstorms along the stationary boundary over southwest
Nebraska this afternoon. Steep lapse rates and drier mid level
sounding would suggest strong winds initially. Weaker low level
jet develops over northwest Kansas this afternoon around 20kts.
Low level jet ramps up to 45 kts through 06z with biggest push
from 03z through 06z. sb capes around 1800 with mu capes
increasing to around 3000 joules. Upslope easterly flow will aid
in convergence and lift. fairly strong 500mb wave will move across
the area coinciding with the max low level jet. Pwats around 130
percent of normal around an inch, with thunderstorms capable of
moderate to heavy rainfall.

A stronger wave rounds the ridge Thursday with temperatures knocked
back into the 80s another round of thunderstorms in late afternoon
early evening.

.LONG TERM...(Thursday night through Wednesday)
Issued at 238 PM CDT Wed Jun 6 2018

Friday through Sunday typical summer time pattern with storms firing
off the front range and then moving across the plains into western
Nebraska late afternoon and evening. Highs around 90 through the
period.

A strong trough will move out of the Pacific Northwest and onto the
northern plains Sunday sending a cool front through the area Sunday
night into Monday with thunderstorms and temperatures back in the
80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 630 PM CDT Wed Jun 6 2018

Timing of thunderstorms, especially across the southern two-thirds
of the area will be the main forecast challenge. Newest CAMS
suggest storms congealing and growing upscale and moving across
much of the area overnight. Low level jet may be a factor as well,
however have not included in the TAF at this time since it will be
in and near convection. KVTN will have the lesser chance for
storms because of its more northern proximity.

Once storms move out there will likely be convective debris in the
form of mid level clouds in the morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Power
LONG TERM...Power
AVIATION...Stoppkotte
Hazardous weather outlook, Jun 6, 4:06 PM MST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
606 PM CDT Wed Jun 6 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-072315-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
606 PM CDT Wed Jun 6 2018 /506 PM MDT Wed Jun 6 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A chance for severe thunderstorms exists tonight across the area.

A stationary front along Highway 2 across the western Sandhills
will be the focus for scattered severe thunderstorms this evening.
Other thunderstorms will move in from the west overnight. The
area of concern initially will be west of a line from Merriman in
Cherry county to North Platte and Hayes Center. As the area of
storms congeal and expand, the storms will move east across parts
of the central Sandhills and much of southwest Nebraska overnight.
Damaging winds and hail are the primary hazards. An isolated
brief tornado may form and some storms may also be capable of
locally heavy rainfall which could produce minor flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Severe thunderstorms are possible Thursday evening. The area of
concern is generally north and west of a line from Mills to
Thedford to Crescent Lake and the hazards are damaging winds and
hail.

The threat of severe weather continues late Friday afternoon and
Friday evening. The area of concern is generally along and north
of Interstate 80 and the hazards are wind damage and large hail.

Thunderstorms are possible Saturday night. The potential for
severe weather is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed south of Interstate 80 this
evening.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 6, 3:15 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
415 PM MDT WED JUN 6 2018

NEZ022-056-062300-
Deuel NE-Garden NE-
415 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND DEUEL
COUNTIES UNTIL 500 PM MDT...

At 414 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chappell, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chappell, Lewellen, Barton, Goldeneye State Wildlife Management Area,
Mount Vernon and Intersection of Highway 27 and 9 Mile Road.

This includes Interstate 80 in Nebraska between mile markers 78 and
104.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4136 10261 4139 10216 4100 10212 4100 10261
TIME...MOT...LOC 2214Z 171DEG 16KT 4113 10246

Power
Special weather statement, Jun 6, 4:48 PM MST, 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
548 PM MDT WED JUN 6 2018

NEZ022-056-070030-
Deuel NE-Garden NE-
548 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARDEN AND WESTERN
DEUEL COUNTIES UNTIL 630 PM MDT...

At 548 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lodgepole, or 7 miles west of Chappell. This storm was nearly
stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chappell and Mount Vernon.

This includes Interstate 80 in Nebraska between mile markers 78 and
86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of Nebraska.

LAT...LON 4117 10261 4127 10261 4117 10236 4100 10253
      4101 10262
TIME...MOT...LOC 2348Z 209DEG 4KT 4112 10262

Power
Special weather statement, Jun 6, 5:27 PM MST, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
627 PM MDT WED JUN 6 2018

NEZ004-022-023-094-070115-
Sheridan NE-Grant NE-Western Cherry NE-Garden NE-
627 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY...WESTERN
GRANT...NORTHEASTERN GARDEN AND SOUTHEASTERN SHERIDAN COUNTIES UNTIL
715 PM MDT...

At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Ashby, or 28 miles northwest of Arthur, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hyannis, Ashby, Bingham, Dominick Lake, Finnegan Lake, Swede Lake,
Britton Lake and Kincaid Lake.

This includes the following highways...
 Highway 2 between mile markers 128 and 146.
 Highway 61 between mile markers 159 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of, north central and west central Nebraska.

LAT...LON 4172 10207 4182 10227 4221 10198 4205 10168
TIME...MOT...LOC 0026Z 214DEG 22KT 4184 10212

Power

The radar

The North Platte radar (KLNX), 126 km away, was scanning. The volume nearest the first event began at 00:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Sheridan

When
June 6, 5:41 PM MST
Where
Sheridan County, 1.24 mi NW of Bingham
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.030, -102.100

Hail mainly quarter size with some half dollar size hail mixed in.

Hail, Garden

When
June 6, 6:10 PM MST
Where
Garden County, 35.78 mi N of Oshkosh
Measured
1 in hail
Reported by
Public
Coordinates
41.930, -102.210

Hail predominately penny size with some quarter size hail mixed in.

Tornado, Perkins

When
June 6, 6:24 PM MST
Where
Perkins County, 5.03 mi NW of Grant
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
40.900, -101.790

Tornado briefly touched down in a field 5 miles northwest of Grant Nebraska. No damage was reported.

Thunderstorm Wind, Keith

When
June 6, 6:27 PM MST
Where
Keith County, 2.08 mi W of Ogallala Arpt
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
41.050, -101.840

Measured wind gust at the Schilz Farm.

Thunderstorm Wind, Perkins

When
June 6, 6:34 PM MST
Where
Perkins County, 0.87 mi SW of Venango
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.760, -102.040

Public reported an uprooted tree at this location.

Thunderstorm Wind, Perkins

When
June 6, 6:34 PM MST
Where
Perkins County, 3.66 mi W of Brandon
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
40.800, -101.970

Public reported 3 overturned pivots and four overturned grain bins at this location.

Thunderstorm Wind, Keith

When
June 6, 6:40 PM MST
Where
Keith County, Ogallala
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
41.130, -101.720

Measured at the Ogallala Airport.

Thunderstorm Wind, Keith

When
June 6, 7:13 PM MST
Where
Keith County, 4.95 mi SSW of Roscoe
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.060, -101.600

Public estimated wind gust of 60 MPH at this location.

Flash Flood, Keith

When
June 6, 7:30 PM MST
Where
Keith County, 2.75 mi WSW of Brule to 2.62 mi WSW of Brule
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
41.089, -101.951

Cooperative observer reports water over highway 30 approximately 3 miles west of Brule.

Hail, Sheridan

When
June 6, 7:40 PM MST
Where
Sheridan County, 14.55 mi S of Rushville
Measured
1.5 in hail
Reported by
Public
Coordinates
42.510, -102.470

Most of the hail was penny to nickle sized with some ping pong ball size hail mixed in.

Thunderstorm Wind, Chase

When
June 6, 8:00 PM MST
Where
Chase County, 0.52 mi W of Lamar
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.570, -101.980

Power lines reported down in Lamar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyThe tornado archive for Nebraska, 2018Warnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753160, 753161, 753163, 753170, 753166, 753167, 753171, 753172, 753174, 753162, 753168.